I was put on Coumadin at the end of June, 2007. July 3rd I went to the ER with facial numbness and weakness on one side, along with a mild swollen throat and adrenaline cycles like I was having an anaphylactic reaction. Because the swollen throat was not notable they diagnosed me with a micro stroke, MRI was completely clear. Symptoms cleared within 24 hrs with the exception of the facial numbness which remained and at times would get worse and more wide spread across my head and face.
I was again admitted to the hospital for similar symptoms in Sept, this time the first diagnosis of stroke was recinded and replaced with "migraine/facial seizure aura". At this time I was put on Neurontin to control the "seizures". The Neurontin had a lowering effect on my INR and my dose of Coumadin was increased. The facial numbness then spread to my neck and upper torso, dizziness spells, nausea and vision impairment. This continued through present.
Tuesday I was given an even larger dose of Coumadin 9mg, this resulted in numbness from the waist up, anaphylactic reaction, rushed to the ER. Symptoms abated after Benadryl, Solumedrol and Zantac, along with breathing treatment. I was admitted and scheduled for release Wednesday afternoon, at 11am they gave me 15mg of Coumadin because my INR was 1.3. At about Noon I had a major anaphylactic episode, this time it took 2 hrs, multiple injections of Benadryl and Solumedrol and breathing treatments to get symptoms under control.
1. Is facial numbness common as a sign of impending allergic reaction? Is it associated with something else like liver damage or heart issues?
2. Could I have been having reactions to the Coumadin since July that were misdiagnosed? I feel this is the most likely case.
I have informed my doctor that the only constant factor among reactions was the Coumadin and severity in direct relation to the dosage given so I will not be continuing the therapy right now. Today is Friday, I'm having pain in the area of my liver, my stomach, my heart, lungs, abdomen. My skin is numb from the waist up with it being extremely numb starting mid-chest upward including the entirety of my neck and face. My doctor doesn't seem to be concerned with this because as she says "Coumadin is one of the safest drugs". I do not feel right, my vision is blurry and I was discharged from the hospital in this state.
It should also be noted that I am anaphylactic to a host of other drugs including all Fluoroquinolones, Penicillin, Macrobid, and very intolerant to narcotics especially Morphine. Right now I am afraid to eat or drink anything because I don't want to make anything worse and the doctor hasn't returned any calls.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.